Texas Toddler Dies in Nebraska Hospital after Heparin Overdose

Advertisement

A 23-month-old Texas girl has died at the Nebraska Medical Center in Omaha after being given an overdose of the blood-thinning drug Heparin. The incident is just one of a horrifying trend among children who receive the medication, most prominently happening to the twins of actor Dennis Quaid and wife Kimberly in 2007.

The hospital is investigating the circumstances surrounding the death of Almariah Duque, from Dallas, Texas, who was at the hospital for several organ transplants needed because of a congenital condition. Paul Baltes, a hospital spokesperson, confirmed that the girl received too much Heparin.

Back in November 2007, the newborn twins of actor Dennis Quaid were among three patients at Cedars-Sinai Medical Center in Los Angeles who were accidentally given 1,000 times the common dosage of Heparin. Heparin comes in three strengths, 1000 USP, 5000 USP and 10000 USP. Instead of using the 1000 USP vial, a hospital staff member picked up the 10000 USP, which was being used to flush the IV lines and prevent blood clots.

Advertisement

Because the babies were bleeding uncontrollably, they had to be given a drug called protamine sulfate that reverses the effects of the blood-thinner. The twins were in the hospital for 12 days. Both have undergone extensive medical testing and they do not show any signs of permanent damage.

Quaid, when discussing the situation on 60 minutes, said that he discovered that accidental Heparin overdoses were fairly common. A year earlier at Methodist Hospital in Indianapolis, six infants were given multiple adult doses of Heparin. Three of the infants survived, but three did not.

About 100,000 people are killed each year in hospitals by medical mistakes. Heparin is almost always in the top ten list of drugs that are reported for medication errors. One of the reasons was the label. The pediatric dose and the adult dose previously came in vials of identical size and shape and in slightly different shades of blue. Baxter International, which manufactures Heparin redesigned the labels to prevent the errors, but did not recall old medications still in use. The company has now added a red caution label that must be torn off before the vial can be opened.

However, in the Quaid’s case, labeling was not the only error that occurred that day. A California Department of Health Services Investigation found that there were at least three other critical systems failures in which pharmacy technicians and nurses neglected to check the drugs they were distributing and administering.

Dennis and Kimberly Quaid have launched a foundation, called the Quaid Foundation, to help raise awareness about preventable medical errors that cost lives.

Share this content.

If you liked this article and think it may help your friends, consider sharing or tweeting it to your followers.
Advertisement